Alert archive / Indiana / Tornado Warnings in 2024

Tornado Warning 18, NWS Northern Indiana

May 7, 2024Allen County, Indiana; Paulding County, Ohio

NWS Northern Indiana issued this tornado warning at May 7, 2024, 7:37 PM EDT for Allen County, Indiana; Paulding County, Ohio. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2024, 7:37 PM EDT (23:37 UTC)
Expired
May 7, 2024, 8:01 PM EDT
In force
24 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Allen County, IN, Paulding County, OH

The radar

The Northern Indiana radar (KIWX), 89 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 4:55 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.6 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2024-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2024-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
608 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

154 
WFUS53 KIWX 072337
TORIWX
INC003-OHC125-080015-
/O.NEW.KIWX.TO.W.0018.240507T2337Z-240508T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Northern Indiana
737 PM EDT Tue May 7 2024

The National Weather Service in Northern Indiana has issued a

* Tornado Warning for...
  East central Allen County in northeastern Indiana...
  Southwestern Paulding County in west central Ohio...

* Until 815 PM EDT.

* At 737 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Monroeville, or 9 miles east of New Haven, moving
  east at 30 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Payne around 745 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Mcgill, Haviland, Worstville, Tillman, Edgerton In Allen County,
Briceton, Tipton, Townley, Zulu, and Scott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4099 8456 4099 8479 4098 8480 4098 8490
      4106 8492 4115 8470 4113 8461
TIME...MOT...LOC 2337Z 250DEG 26KT 4103 8486 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

DN
2 follow-up statements
858 
WWUS53 KIWX 072347
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
747 PM EDT Tue May 7 2024

INC003-072357-
/O.CAN.KIWX.TO.W.0018.000000T0000Z-240508T0015Z/
Allen IN-
747 PM EDT Tue May 7 2024

...THE TORNADO WARNING FOR EAST CENTRAL ALLEN COUNTY IS CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1100 PM EDT for west central
Ohio.

&&

LAT...LON 4100 8479 4111 8480 4112 8477 4115 8470
      4113 8461 4100 8457
TIME...MOT...LOC 2347Z 253DEG 28KT 4105 8475 

$$

OHC125-080015-
/O.CON.KIWX.TO.W.0018.000000T0000Z-240508T0015Z/
Paulding OH-
747 PM EDT Tue May 7 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM EDT FOR
SOUTHWESTERN PAULDING COUNTY...

At 747 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Payne, or 14 miles east of New Haven, moving east at
35 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Payne around 750 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Mcgill, Haviland, Worstville, Briceton, and Tipton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4100 8479 4111 8480 4112 8477 4115 8470
      4113 8461 4100 8457
TIME...MOT...LOC 2347Z 253DEG 28KT 4105 8475 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

DN
000 
WWUS53 KIWX 080001
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
801 PM EDT Tue May 7 2024

OHC125-080010-
/O.CAN.KIWX.TO.W.0018.000000T0000Z-240508T0015Z/
Paulding OH-
801 PM EDT Tue May 7 2024

...THE TORNADO WARNING FOR SOUTHWESTERN PAULDING COUNTY IS
CANCELLED...

The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1100 PM EDT for west central
Ohio.

Remember, a Tornado Warning still remains in effect for portions of 
Paulding County off to the east!

&&

LAT...LON 4100 8479 4111 8480 4112 8477 4115 8470
      4113 8461 4100 8457
TIME...MOT...LOC 2358Z 250DEG 26KT 4108 8463 

$$

DN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this tornado warning went out at May 7, 1:29 PM EDT, 6 hours 8 minutes earlier. Its key messages:

  • Severe storms are likely mid afternoon into mid evening. The primary threat with any severe storms that occur include damaging winds, large hail, and a few tornadoes. Confidence is high.
  • Isolated strong to severe storms are possible again Wednesday evening, mainly south of US 24. Localized heavy rain and flooding is the primary threat but a few storms could contain hail. Confidence is low.
  • Cooler with chances for showers later this week into the weekend. Highs Friday into Sunday will be in the 60s. Otherwise temperatures will warm back into the mid 60s to mid 70s next week.
Area forecast discussion, May 7, 1:29 PM EDT, 6 hours 8 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
129 PM EDT Tue May 7 2024

.KEY MESSAGES...

- Severe storms are likely mid afternoon into mid evening. The
  primary threat with any severe storms that occur include damaging
  winds, large hail, and a few tornadoes. Confidence is high.

- Isolated strong to severe storms are possible again Wednesday evening,
  mainly south of US 24. Localized heavy rain and flooding is the primary
  threat but a few storms could contain hail. Confidence is low.

- Cooler with chances for showers later this week into the weekend.
  Highs Friday into Sunday will be in the 60s. Otherwise temperatures
  will warm back into the mid 60s to mid 70s next week.

&&

.DISCUSSION...
Issued at 125 PM EDT Tue May 7 2024

Post convective outflow bubble from this morning sharpening
effective warm frontal zone from nrn IL esewd through cntrl IN
and into wrn OH. This will mix further north into evening over
nrn IN and will yield a certain tornado risk given enlarging low
level shear across this boundary. Otherwise growing instability
wedge across the warm sector back west is primed to initiate
convection along/ahead of cold front pushing through wrn IL attm
with additional isolated storms out in front through the warm
sector also possible late this afternoon. Given degree of
expected instability in combo with enhancing deep layer shear
supercells are likely with primary sig hail risk and attendant
enhanced tor risk with discrete storms interacting with the warm
front.

Storms clear quickly far east by mid evening and then quiet
overnight within post cold frontal bubble. This is short lived
however as nrn plains upper flow wobbles east into the midwest Wed
and induces new sfc frontal wave across the mid MS valley. While
track of this is expected to hold south fairly robust warm advection
aloft expected to spread as far north as the US 24 corridor with
localized heavy rain far south Wed evening and perhaps some marginal
hail risk with stronger storms. Thereafter elongating upper trough
hangs back through the srn lakes with a risk for showers at times
through Saturday along with quite cool temps.

Upper pattern breaks back warmer yet continued unsettled longer term
by mid next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 128 PM EDT Tue May 7 2024

Behind this morning's band of showers and thunderstorms, enough
convergence and forcing within a still moisture atmospheric column
has been modeled to produce additional showers and thunderstorms
this afternoon. Models actually do create additional instability
this afternoon behind the morning convection allowing for the chance
for strong to severe thunderstorms. It appears the timing of
thunderstorms will be 20z to 00z this evening with all threats on
the table with any thunderstorm. It is interesting that cold
advection waits until this evening, after the passage of the storms
and likely holds off widespread MVFR CIGs until at least that point.
Although patchy MVFR and perhaps IFR conditions will be possible
within the stronger thunderstorms with heavy rain reducing VISBY.
There is some indication that we clear out after this evening's
storms, but the dry air should be enough to keep fog at bay
overnight.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...None.
OH...None.
MI...None.
MARINE...None.

&&

DISCUSSION...T
AVIATION...Roller
Hazardous weather outlook, May 7, 2:40 PM EDT, 4 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
240 PM EDT Tue May 7 2024

INZ005-006-008-012>015-017-103-104-116-203-204-216-MIZ078-079-177-
277-080900-
Elkhart-Lagrange-Noble-Starke-Pulaski-Marshall-Fulton IN-Whitley-
Northern La Porte-Eastern St. Joseph IN-Northern Kosciusko-
Southern La Porte-Western St. Joseph IN-Southern Kosciusko-Cass MI-
St. Joseph MI-Northern Berrien-Southern Berrien-
240 PM EDT Tue May 7 2024 /140 PM CDT Tue May 7 2024/

...TORNADO WATCH 195 IN EFFECT UNTIL 9 PM EDT /8 PM CDT/ THIS
EVENING...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Severe storms are likely late this afternoon through early evening.
The primary threats are large hail and tornadoes with isolated
damaging winds possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon.

INZ007-009-018-MIZ080-081-OHZ001-002-004-005-015-016-080900-
Steuben-De Kalb-Allen IN-Branch-Hillsdale-Williams-Fulton OH-
Defiance-Henry-Paulding-Putnam-
240 PM EDT Tue May 7 2024

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Tonight.

Severe storms are likely this evening. The primary threats are large
hail and tornadoes with isolated damaging winds possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening.

INZ026-027-033-034-OHZ024-025-080900-
Wells-Adams-Blackford-Jay-Van Wert-Allen OH-
240 PM EDT Tue May 7 2024

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...Tonight.

Severe storms are likely late this evening. The primary threats are
large hail and tornadoes with isolated damaging winds possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Areas of heavy rain and localized flooding are possible Wednesday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening.

INZ020-022>025-032-080900-
White-Cass IN-Miami-Wabash-Huntington-Grant-
240 PM EDT Tue May 7 2024

...TORNADO WATCH 195 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northern Indiana.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Severe storms are likely late this afternoon through early evening.
The primary threats are large hail and tornadoes with isolated
damaging winds possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Areas of heavy rain and localized flooding are possible Wednesday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon.

LMZ043-046-080900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
240 PM EDT Tue May 7 2024

...TORNADO WATCH 195 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Severe storms are likely this afternoon. The primary threats are
large hail with isolated damaging winds possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

In the hours before

Local storm report, May 7, 7:11 PM EDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
711 PM EDT Tue May 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     Tstm Wnd Dmg     Fairmount               40.42N 85.65W
05/07/2024                   Grant              IN   Trained Spotter

            Powerlines down. Some roads are being
            blocked off.

&&

CR
Local storm report, May 7, 7:18 PM EDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
718 PM EDT Tue May 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     Hail             Pleasant Lake           41.58N 85.02W
05/07/2024  M1.75 Inch       Steuben            IN   Trained Spotter

&&

LWF
Local storm report, May 7, 7:19 PM EDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
719 PM EDT Tue May 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     Hail             Hudson                  41.53N 85.08W
05/07/2024  M3.00 Inch       Steuben            IN   Emergency Mngr

            Time estimated by radar.

&&

CR
Local storm report, May 7, 7:23 PM EDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
723 PM EDT Tue May 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     Hail             1 S Angola              41.63N 85.00W
05/07/2024  M1.75 Inch       Steuben            IN   Trained Spotter

&&

CR
Local storm report, May 7, 7:36 PM EDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Northern Indiana
736 PM EDT Tue May 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     Hail             1 N Fort Wayne          41.09N 85.14W
05/07/2024  M0.88 Inch       Allen              IN   Amateur Radio

            Nickel sized hail lasted for 7 minutes near
            Main Street and Wayne Street.

&&

NDM
Local storm report, May 7, 7:37 PM EDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
737 PM EDT Tue May 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     Hail             Corunna                 41.44N 85.14W
05/07/2024  E1.75 Inch       De Kalb            IN   Public

            Time estimated by radar.

&&

CR

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 4:07 PM EDTSpecial Marine WarningIWX38 min
May 7, 4:18 PM EDTTornado WarningIWXLaPorte13 min
May 7, 4:29 PM EDTTornado WarningIWXLaPorte46 min
May 7, 4:43 PM EDTSpecial Marine WarningIWX32 min
May 7, 5:39 PM EDTSpecial Marine WarningIWX51 min
May 7, 5:55 PM EDTSpecial Weather StatementIWXMiami35 min
May 7, 6:01 PM EDTSevere Thunderstorm WarningIWXGrant29 min
May 7, 6:01 PM EDTTornado WarningIWXSteuben44 min
May 7, 6:04 PM EDTSevere Thunderstorm WarningIWXHuntington, Kosciusko, Miami, Wabash, Whitley26 min
May 7, 6:15 PM EDTTornado WarningIWXSteuben45 min
May 7, 6:18 PM EDTTornado WarningIWXGrant27 min
May 7, 6:23 PM EDTSevere Thunderstorm WarningIWXKosciusko, Noble, Whitley37 min
May 7, 6:25 PM EDTSpecial Weather StatementIWXCass35 min
May 7, 6:33 PM EDTTornado WarningIWXBlackford, Grant27 min
May 7, 6:48 PM EDTSevere Thunderstorm Warning Destructive damage threatIWXDeKalb, Noble27 min
May 7, 6:53 PM EDTSevere Thunderstorm WarningIWXAdams, Blackford, Jay, Wells37 min
May 7, 7:06 PM EDTSevere Thunderstorm Warning Destructive damage threatIWXDeKalb, LaGrange, Noble, Steuben24 min
May 7, 7:09 PM EDTTornado WarningIWXAllen37 min
May 7, 7:24 PM EDTSevere Thunderstorm Warning Destructive damage threatIWXSteuben51 min
May 7, 7:55 PM EDTTornado WarningIWXPaulding35 min

Nearby

Tornado Warnings in Indiana, 2024Tornado Warnings in Ohio, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.